Thunderstorm Wind, Chouteau
- When
- June 5, 6:15 PM MST
- Where
- Chouteau County, Big Sandy
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.183, -110.117
A severe thunderstorm produced a 60 mph gust at Big Sandy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a 60 mph gust at Big Sandy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM MST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
200 PM MDT SAT JUN 5 2004
.DISCUSSION...
LEADING EDGE OF THE PACIFIC COLD FRONT WAS PUSHING INTO WESTERN
MONTANA THIS AFTERNOON. THIS FRONT WILL BE OVER THE GREAT FALLS AREA
EARLY THIS EVENING. EXPECT STRONG STORMS TO ACCOMPANY THE
FRONT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. VERY
UNSTABLE AIR IN PLACE OVER NORTH CENTRAL MONTANA THIS EVENING...SO
THE THREAT FOR SEVERE WEATHER SHOULD CONTINUE UNTIL AROUND MIDNIGHT.
OVERNIGHT LOWS WILL BE MILD...AS THE AIRMASS IS FAIRLY HUMID FOR
CENTRAL MONTANA AT THIS TIME OF THE YEAR.
BEHIND THE FRONT...EXPECT COOLER TEMPERATURES TO WORK THERE WAY INTO
THE REGION FOR SUNDAY. ADDITIONALLY...GUSTY WEST WINDS WILL MAKE A
RETURN TO MUCH OF NORTH CENTRAL MONTANA BY LATE SUNDAY MORNING. AN
UPPER LEVEL TROF AND A FEW SHORTWAVES WILL MOVE ACROSS THE AREA
SUNDAY AFTERNOON. EXPECT ISOLATED SHOWERS OVER THE PLAINS...WITH
LIKELY SHOWERS OVER THE ROCKY MOUNTAIN FRONT. SNOW LEVELS WILL LOWER
TO AROUND 6500 FEET OR SO OVER THE ROCKY MOUNTAIN FRONT BY MONDAY
MORNING.
FOR MONDAY...EXPECT TEMPERATURES TO CONTINUE THE COOLING
TREND...WITH A SLIGHT CHANCE FOR PRECIP. GUSTY WEST WINDS WILL
CONTINUE ACROSS MUCH OF THE REGION AS WELL. BRUSDA
EXTENDED...NO CHANGES. MONDAY NIGHT THROUGH SATURDAY...GFS/ECMWF
CONTINUE TO BE IN GOOD GENERAL AGREEMENT WITH FEATURES...HOWEVER GFS
IS SLOWING DOWN MOVEMENT OF FEATURES...SO HAVE KEPT THE CHANCE OF
PRECIPITATION OVER THE TFX CWA A BIT LONGER THAN IN PREVIOUS
FORECAST. SPLITTING PACIFIC WEATHER SYSTEM TURNS INTO MORE OF A
POSITIVELY-TILTED TROUGH OVER THE WESTERN CONUS FOR AN INCREASINGLY
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER MONTANA ON TUESDAY.
MAIN ENERGY STAYS OVER WESTERN MONTANA MOUNTAINS...SO AM KEEPING
CHANCE POPS THERE AND SPREADING SLIGHT CHANCE POPS OVER THE PLAINS.
THE UPPER TROUGH STARTS LIFTING OUT OF THE GREAT BASIN TUESDAY NIGHT
AND MOVES NORTHEAST INTO MONTANA THROUGH THURSDAY...FOR A CHANCE OF
PRECIPITATION OVER THE ENTIRE CWA. THE AIRMASS WILL BE UNSTABLE
ENOUGH TO SUPPORT AT LEAST ISOLATED THUNDERSTORMS OVER MOST OF THE
CWA. AN INVERTED SURFACE TROUGH OVER THE CENTRAL AND NORTHERN
ROCKIES TUESDAY NIGHT WILL MOVE NORTH OVER THE STATE THROUGH THIS
PERIOD...WITH MORE UPSLOPE ENHANCED PRECIPITATION OCCURRING NEAR IT.
THE UPPER TROUGH WILL CUT OFF AND BECOME MORE OF AN UPPER LOW FRIDAY
INTO SATURDAY AS IT MOVES SLOWLY EAST ALONG THE CONUS/CANADA
BORDER...WHICH WILL KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION
OVER THE NORTHERN HALF OF THE TFX CWA INTO FRIDAY NIGHT. A WEAK LOBE
OF ENERGY WILL LAG BEHIND OVER THE WESTERN MOUNTAINS...KEEPING A
SLIGHT CHANCE OF SHOWERS THERE INTO SATURDAY. REGARDING
TEMPERATURES...THE COOLER AIRMASS USHERED INTO THE AREA ON MONDAY
WILL LINGER THROUGH THE EXTENDED PERIOD...KEEPING TEMPERATURES NEAR
TO ONLY SLIGHTLY BELOW SEASONAL AVERAGES. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/071 043/064 043 17622
EEEEB 069/043 070/045 069/046 071/046 070 20233332210
CTB NB 050/065 043/059 043 17722
EEEEB 064/043 067/046 066/046 068/046 069 20222333310
HLN EE 055/072 048/063 042 17542
EEEBB 070/043 070/045 070/046 071/046 071 323333322--
BZN BE 051/075 043/064 041 17332
BBBBB 073/042 071/044 070/044 071/044 072 30233331100
WEY BB 046/068 039/062 038 17222
BBBBB 066/039 064/039 062/040 063/040 066 22233331---
DLN BE 048/075 042/064 039 17333
EEEBB 070/040 068/042 068/042 069/042 070 323333321--
HVR BB 056/072 047/066 045 17722
EEEEB 071/046 073/050 068/050 070/050 073 20033333320
LWT BB 054/072 043/066 042 17422
BEEEB 070/042 070/045 067/045 068/045 073 20033332210
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1000 AM MDT SAT JUN 5 2004 MTZ008>015-044>055-061110- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1000 AM MDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY NO WATCHES, WARNINGS, OR ADVISORIES ARE CURRENTLY IN EFFECT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA. THERE IS A CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE BEST TIME FRAME FOR SEVERE WEATHER TO OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT. THE GREATEST THREAT AREA IS NORTH OF A LINE...FROM GREAT FALLS TO LEWISTOWN. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE OVER ALL OF SOUTHWEST MONTANA. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC COLD FRONT WILL MOVE ACROSS THE STATE SUNDAY...CAUSING BREEZY WESTERLY WINDS TO DEVELOP AND LINGER THROUGH MONDAY. WITH THE MAIN UPPER LEVEL SYSTEM REMAINING OVER THE NORTHERN ROCKIES... THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AND MONDAY. THE SYSTEM WILL THEN SPLIT...WITH ONE PART OF IT MOVING INTO CANADA AND THE OTHER DROPPING INTO THE GREAT BASIN. THE SECOND PORTION WILL EJECT OUT OF THE GREAT BASIN WEDNESDAY NIGHT AND MOVE ACROSS MONTANA THURSDAY AND THURSDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 124 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407044.